Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 98, NWS Grand Forks, ND

July 10, 2004Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2004, 4:00 PM CDT for Lake of the Woods County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 4:00 PM CDT (21:00 UTC)
Expired
Jul 10, 2004, 4:45 PM CDT
In force
45 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 242 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 102100
SVRFGF
MNC077-102145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
400 PM CDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 445 PM CDT.

* AT 355 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ARNESEN...OR ABOUT 34 MILES EAST OF
  ROSEAU...MOVING TO THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  LONG POINT AT 405 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4916 9511 4887 9508 4885 9477 4918 9480

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:30 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 10, 3:30 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
330 PM CDT SAT JUL 10 2004

.SHORT TERM...FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT
LATEST SURFACE ANALYSIS...LOW PRESSURE OVER NORTH CENTRAL SD...WITH
A WARM FRONT EXTENDING THROUGH E ND AND W MN ALONG A JMS-FAR-DTL
LINE. WHEN COMPARING MODELS...USED COMPROMISE...AS ETA HAS BEEN
DOING BETTER WITH TEMPS...WHEREAS THE GFS HAS BEEN HANDLING
PRECIPITATION DEPICTION BETTER. SURFACE DEWPOINTS HAVE RISEN INTO
THE LOWER 70S OVER MUCH OF THE AREA...AS MOISTURE IS POOLING ALONG
AND S OF THE WARM FRONT. WITH PW VALUES EXPECTED IN THE 1.5 TO 1.75
INCH RANGE AND THE FRONTAL ZONE EXPECTED TO LINGER THROUGH THE S
PARTS OF THE AREA...THE FLOOD WATCH STILL LOOKS GOOD. IN ADDITION..
THUNDERSTORMS HAVE REDEVELOPED ALONG TROF WHICH EXTENDS INTO NW
MN...WITH RADAR INDICATING LARGE HAIL POSSIBLE FROM THESE STORMS.
CONSEQUENTLY...WILL KEEP SEVERE WORDING THAT THIS AFTERNOON AND
EVENING.

INITIAL MCS MOVES E OF THE AREA ON SUN MORNING...WITH A SHORT BREAK
ANTICIPATED FROM THE CONVECTION. WARM FRONT CONTINUES ITS PUSH
NORTHWARD THROUGH THE DAY AS LOW PRESSURE REORGANIZES IN W ND. NEXT
MCS EXPECTED TO START IN N ND ON SUN EVENING AND MOVE INTO W MN BY
MON MORNING. A HIGH PRESSURE RIDGE THEN BUILDS INTO THE N PART OF
THE AREA BY 00Z TUE...CONFINING AN ADDITIONAL NOCTURNAL CONVECTION
TO THE S 1/2 OF THE AREA FOR TUE NIGHT MON NIGHT.

.LONG TERM....(WED-SAT)...500 MB RIDGE OVER THE ROCKY MOUNTAIN
STATES KEEPS MOST OF THE FA IN NORTHWEST FLOW EARLY ON. WEAK WAVES
DROP THRU THE FLOW WED NIGHT/THU ...AND WOULD FAVOR NORTHWEST MN FOR
ANY PCPN CHANCE. RIDGE STARTS TO FLATTEN SOMEWHAT AS NEXT WAVE
STARTS TO MOVE THRU FRI NIGHT/SAT. TEMPS LOOK TO REMAIN SUMMERLIKE
DURING THE PERIOD...STAYING CLOSE TO NORMAL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...FLOOD WATCH TONIGHT AND SUN MORNING S OF AN I-94 LINE.
MN...FLOOD WATCH TONIGHT AND SUN MORNING S OF A HWY 10 LINE.

&&

NG/GODON
Hazardous weather outlook, Jul 10, 3:50 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
350 PM CDT SAT JUL 10 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-102200-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
350 PM CDT SAT JUL 10 2004

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH DAKOTA AND
THE NORTHWEST QUARTER OF MINNESOTA TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TONIGHT INTO EARLY SUNDAY. THE MAIN THREAT AREA APPEARS TO BE SOUTH
OF HIGHWAY 200 IN NORTH DAKOTA AND MINNESOTA...BUT COULD ALSO OCCUR
NORTH OF THIS LINE AS WELL. THE MAIN THREAT FROM THESE STORMS WILL
BE LARGE HAIL...BUT TORNADOES AND FLOODING ARE ALSO POSSIBLE. A
FLOOD WATCH REMAINS IN EFFECT FOR AREAS ALONG AND SOUTH OF
INTERSTATE 94 FOR TONIGHT AND SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY EAST OF THE VALLEY
IN MINNESOTA AND ONCE AGAIN SUNDAY NIGHT INTO MONDAY. THESE STORMS
ALSO WILL HAVE THE POTENTIAL TO BRING LOCALIZED SEVERE WEATHER AND
VERY HEAVY RAINS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

GODON

In the hours before

Local storm report, Jul 10, 1:50 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
150 PM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND DMG     RUSTAD                  46.73N 96.74W
07/10/2004                   CLAY               MN   BROADCAST MEDIA

            NUMEROUS 3 INCH DIAMETER TREE LIMBS BLOWN DOWN

&&

GODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:30 AM CDTTornado WarningFGFClay45 min
Jul 10, 2:12 PM CDTSevere Thunderstorm WarningFGFRoseau48 min
Jul 10, 2:55 PM CDTSevere Thunderstorm WarningFGFLake of the Woods50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.